Alert archive / Alabama / Special Weather Statements in 2017

Special Weather Statement, NWS Mobile, AL

August 15, 2017Wilcox County, Alabama

NWS Mobile, AL issued this special weather statement at Aug 15, 2017, 3:11 PM CDT for Wilcox County, Alabama. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2017, 3:11 PM CDT (20:11 UTC)
Expired
Aug 15, 2017, 3:45 PM CDT
In force
34 min
Issued by
NWS Mobile, AL

County Wilcox County, AL

The radar

The Birmingham radar (KBMX), 126 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.2 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2017-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 907 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2017-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
907 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
760 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

679 
WWUS84 KMOB 152011
SPSMOB

Special Weather Statement
National Weather Service Mobile AL
311 PM CDT TUE AUG 15 2017
 
ALZ054-152045-
Wilcox AL-
311 PM CDT TUE AUG 15 2017

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHWESTERN WILCOX COUNTY UNTIL 345 PM CDT...

At 310 PM CDT, the strong thunderstorm was located between Lamison 
and Prairie, or 15 miles northwest of Camden, moving east at 20 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Camden and Dannelly Reservoir. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Additional statements will be issued as conditions warrant.

&&

LAT...LON 3227 8744 3225 8742 3224 8739 3220 8736
      3220 8733 3214 8728 3214 8725 3212 8726
      3212 8725 3210 8723 3208 8719 3207 8719
      3206 8718 3195 8717 3206 8759 3213 8758
      3213 8752 3227 8752
TIME...MOT...LOC 2010Z 278DEG 16KT 3214 8749 

$$

Butts

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this special weather statement went out at Aug 15, 1:06 PM CDT, 2 hours 5 minutes earlier.

Area forecast discussion, Aug 15, 1:06 PM CDT, 2 hours 5 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
106 PM CDT Tue Aug 15 2017

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...
18Z issuance...Scattered to numerous showers and thunderstorms
will persist across the region through the afternoon, bringing
periods of MVFR to brief IFR conditions. Convection will diminish
this evening with a return to general VFR conditions. Cannot rule
out some patchy MVFR fog prior to daybreak. Will also see the
potential for isolated to scattered convective redevelopment in
the predawn hours close to the coast, so have included a VCTS
mention at PNS beginning at 09z. Scattered storms will develop
further inland as the day progresses. 34/JFB

&&

.PREV DISCUSSION... /issued 1033 AM CDT Tue Aug 15 2017/

DISCUSSION...See updated information for land areas below.

UPDATE...Convection is getting off to an early start today along
the coastal areas with upper 70 dewpoints fueling MLCAPES of
2000-2500 J/kg. Expect storms to continue to develop over the
southern half of the area of the next few hours with coverage
increasing well inland by this afternoon. The earlier start to
storms along the coast may tend to limit stronger storms. However,
the northern half of the area has seen a good deal of sunshine
this morning and the later start to convection may yield a few
stronger storms with brief gusty winds, torrential rain, and
prolific lightning as the main threats. The 12z LIX sounding shows
precipitable waters around 2.3 inches. Therefore, any storms that
persist over the same areas will have the likelihood of producing
localized flooding.

PREV DISCUSSION... /issued 657 AM CDT Tue Aug 15 2017/

DISCUSSION...Updated for latest aviation discussion below.

AVIATION...
15/12Z issuance...Light winds and VFR conditions persist at TAF
sites early this morning, there is some patchy MVFR fog over
inland areas that should dissipate by around 15/13z. Isolated
showers and storms along the coast this morning, storms will develop
inland later this morning and become numerous at times later
today. Frequent lightning, gusty winds, and locally low IFR
cigs/vis in heavy downpours possible. Outside of storm areas,
summertime fair weather cu with VFR cigs and generally light
southwest to west winds prevailing. 12/DS

PREV DISCUSSION... /issued 436 AM CDT Tue Aug 15 2017/

NEAR TERM /Now Through Tuesday night/....A surface high pressure
ridge will stretch west from the Atlantic and into the eastern
Gulf of Mexico and southern portions of MS/AL and over the western
FL panhandle today through tonight, as a weak surface quasi-
stationary front/trof persists east-west over northern MS/AL.
Aloft, a ridge of high pressure exists over the region. As such,
most of the stronger shortwave energy will remain north of the
forecast area. Light southwest flow across the region will
continue to provide ample moisture, with PWAT's ranging from 2.0
to 2.3 inches. This combined with daytime heating and instability
will result in scattered to numerous showers and storms across the
region again today, especially late morning through the afternoon
and into the early evening hours. Scattered showers and storms
will be possible earlier this morning along and near the coast,
however. With the best deep layer dynamics well to the north,
storms will focus on low level boundaries. While localized heavy
rainfall is possible along with a few strong storms, no widespread
severe weather is anticipated through tonight. Prolific lightning
will be possible, as usual, with any of the thunderstorms. Before
storms become widespread, and outside of rain areas, it will heat
up rather quickly today, with highs reaching the lower 90s most
locations (upper 80s along the immediate beaches). Heat indices
will likely reach 102-103 degrees in many areas today. Warm and
muggy conditions expected tonight, with lows ranging from the low
to mid 70s inland and upper 70s to near 80 along the near the
coast. 12/DS

SHORT TERM /Wednesday Through Thursday night/...Deep ridge of
high pressure will continue to become better developed over the
central gulf coast region and lower Ms river valley through Thu
night. A predominately southwesterly flow in the lower levels of
the boundary layer will persist through Thu night allowing deep
moisture to continue advecting northward over the region through
the short term period. Latest model soundings continue to show
pwats ranging from 2.0 to 2.5 inches through the period. With
daytime surface temps climbing to the lower 90s combined with
surface dewpts mostly in middle 70s day time heat indices will
continue to range from 102 to 106 degrees F. Scattered to numerous
showers and thunderstorms will also continue each day with the
best coverage occurring near the coast and offshore overnight and
during the early morning hours, shifting inland forming mostly
along and advancing seabreeze boundary by late morning and
afternoon each day. The main concern with the heavier showers or
thunderstorms will be isolated cases of localized flooding from
heavy rain. Gusty straight line winds, frequent cloud to ground
lightning will accompany the stronger thunderstorms through the
short term period. High temperatures will continue to climb to
near seasonal levels or lower 90s each day. Night time lows will
be a few degrees above average ranging from the mid 70s inland and
the upper 70s along the immediate coast.

LONG TERM /Friday Through Monday/...By late in the week the upper
ridge over the northern gulf states will begin to shift west in
response to a deepening mid to upper trof shifting eastward from
the central plains to the eastern conus late Fri through early
next week. Deep moisture remains in place with pwats still around
2.0 inches or slightly higher leading to the possibility of more
localized flooding with scattered to numerous showers and
thunderstorms through the long term period. High heat indices of
102 to 105 degrees F will continue Fri through Sat then slightly
lower Sun through Mon. Daytime temps will be near seasonal
averages Fri and Sat, lower 90s inland and upper 80s near the
immediate coast, then a few degrees lower Sun through Mon. Night
time lows will continue to be a few degrees above average ranging
from the middle 70s inland and the upper 70s along the immediate
coast. 32/ee

MARINE...Surface high pressure will continue to extend west
across the northern and central Gulf through most of the week and
into the weekend, helping to maintain a light to moderate west to
southwest wind flow over the marine area through Saturday. Scattered
showers and thunderstorms will continue over the marine area,
especially during the late night and morning hours. Little change in
seas expected, generally remaining 2 feet or less through the
period. Winds and seas will however be locally higher in and around
isolated to scattered showers and thunderstorms. 12/DS

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Aug 15, 5:00 AM CDT, 10 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Mobile AL
500 AM CDT Tue Aug 15 2017

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-161000-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland-
Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal-
Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George-
500 AM CDT Tue Aug 15 2017

This Hazardous Weather Outlook is for portions of south central
Alabama...southwest Alabama...northwest Florida and southeast
Mississippi.

.DAY ONE...Today and Tonight

Heat indices will range from around 100 to 105 degrees today.

Scattered to numerous showers and thunderstorms will develop
across the region today, beginning near the coast this morning and
then developing inland through the afternoon. The stronger storms
that develop will be capable of producing torrential downpours,
which could result in localized flooding of urban and low lying
areas. Frequent cloud to ground lightning strikes will accompany
most of the storms, and and brief strong and gusty winds will
also be possible with some of the stronger storms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Afternoon heat indices are expected to range from 101 to 106
degrees throughout the week.

Scattered to numerous showers and thunderstorms will continue
through the period, with locally heavy rain...frequent cloud to
ground lightning and gusty straight line winds possible with the
stronger thunderstorms throughout the week. Torrential downpours
could result in localized flooding.

.SPOTTER INFORMATION STATEMENT...

Activation of SkyWarn Severe Storm Spotter networks is not
expected through Monday.

GMZ630>635-650-655-670-675-161000-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Destin to Pensacola FL out 20 NM-
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Destin to Pensacola FL from 20 to 60 NM-
500 AM CDT Tue Aug 15 2017

This Hazardous Weather Outlook is for portions of the coastal
waters of Alabama and northwest Florida.

.DAY ONE...Today and Tonight

Winds and seas will be higher in and around isolated to scattered
showers and thunderstorms. Showers and storm most numerous over
the coastal waters tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Winds and seas will be higher in and around isolated to scattered
showers and thunderstorms. Showers and storm will be most numerous
over the coastal waters during the overnight hours.

In the hours before

Special weather statement, Aug 15, 1:18 PM CDT, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Mobile AL
118 PM CDT TUE AUG 15 2017

ALZ060-FLZ205-151915-
Covington AL-Okaloosa Inland FL-
118 PM CDT TUE AUG 15 2017

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHERN COVINGTON AND NORTHEASTERN OKALOOSA COUNTIES UNTIL 215 PM
CDT...

At 116 PM CDT, clusters of strong thunderstorms were located across
southern Covington County, near the Alabama and Florida state line.
One cluster was located 7 miles northwest of Laurel Hill, or 13
miles west of Florala. Another cluster of storms was located
between Stedman and Florala. Movement was east at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Florala, Laurel Hill and Lockhart.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Additional statements will be issued as conditions warrant.

&&

LAT...LON 3099 8639 3071 8639 3077 8656 3086 8666
      3094 8672 3100 8674 3100 8669 3103 8670
      3117 8670 3122 8619 3100 8619
TIME...MOT...LOC 1816Z 266DEG 15KT 3103 8655

Butts
Special weather statement, Aug 15, 1:54 PM CDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Mobile AL
154 PM CDT TUE AUG 15 2017

ALZ261-151930-
Mobile Inland AL-
154 PM CDT TUE AUG 15 2017

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHERN MOBILE COUNTY UNTIL 230 PM CDT...

At 152 PM CDT, a cluster of strong thunderstorms was located near
Gulfcrest, or 9 miles south of Citronelle, moving east at 30 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Saraland, Satsuma, Citronelle, Creola, Chunchula, Gulfcrest, Axis,
Mount Vernon, I65 And AL 158 and Movico.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Additional statements will be issued as conditions warrant.

&&

LAT...LON 3080 8802 3079 8807 3088 8842 3111 8843
      3111 8833 3114 8833 3114 8802 3117 8799
      3115 8797 3115 8794 3112 8794 3109 8797
      3107 8796 3107 8795 3078 8801
TIME...MOT...LOC 1852Z 267DEG 26KT 3095 8821

Butts
Special weather statement, Aug 15, 2:19 PM CDT, 52 minutes before
Special Weather Statement
National Weather Service Mobile AL
219 PM CDT TUE AUG 15 2017

ALZ057-058-060-152015-
Butler AL-Covington AL-Crenshaw AL-
219 PM CDT TUE AUG 15 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...EASTERN BUTLER...CRENSHAW AND NORTHEASTERN COVINGTON
COUNTIES UNTIL 315 PM CDT...

At 218 PM CDT, strong thunderstorms were located along a line
extending from near Georgiana, to near Dozier, to 9 miles south of
Brantley, to 6 miles southeast of Opp, and moving north at 15 mph.

Winds in excess of 30 mph will be possible with these storms.

Locations impacted include...
Greenville, Opp, Luverne, Georgiana, Brantley, Rutledge, Dozier and
Glenwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Additional statements will be issued as conditions warrant.

&&

LAT...LON 3153 8620 3107 8619 3131 8635 3164 8675
      3196 8667 3197 8645 3179 8628 3179 8615
      3166 8615 3162 8618 3162 8615 3154 8614
TIME...MOT...LOC 1918Z 200DEG 12KT 3165 8667 3146 8642 3145 8630 3120
8620

Butts
Special weather statement, Aug 15, 3:11 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Mobile AL
311 PM CDT TUE AUG 15 2017

ALZ054-152045-
Wilcox AL-
311 PM CDT TUE AUG 15 2017

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHWESTERN WILCOX COUNTY UNTIL 345 PM CDT...

At 310 PM CDT, the strong thunderstorm was located between Lamison
and Prairie, or 15 miles northwest of Camden, moving east at 20 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Camden and Dannelly Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Additional statements will be issued as conditions warrant.

&&

LAT...LON 3227 8744 3225 8742 3224 8739 3220 8736
      3220 8733 3214 8728 3214 8725 3212 8726
      3212 8725 3210 8723 3208 8719 3207 8719
      3206 8718 3195 8717 3206 8759 3213 8758
      3213 8752 3227 8752
TIME...MOT...LOC 2010Z 278DEG 16KT 3214 8749

Butts

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 1:18 PM CDTSpecial Weather StatementMOBCovington57 min
Aug 15, 1:54 PM CDTSpecial Weather StatementMOBMobile36 min
Aug 15, 2:15 PM CDTSpecial Marine WarningMOB60 min
Aug 15, 2:19 PM CDTSpecial Weather StatementMOBButler, Crenshaw56 min
Aug 15, 2:55 PM CDTAreal Flood AdvisoryMOBButler, Covington, Crenshaw3 hr
Aug 15, 3:50 PM CDTSpecial Weather StatementMOBWilcox55 min
Aug 15, 3:59 PM CDTSpecial Weather StatementMOBClarke61 min
Aug 15, 5:18 PM CDTSpecial Weather StatementMOBChoctaw42 min
Aug 14, 8:09 PM CDTSpecial Weather StatementMOBOkaloosa36 min

Nearby

Special Weather Statements in Alabama, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.